I had my tubes tied late last year (I'm 37, it was time) and the operation went great. Ever since then, though, I notice that my periods seem heavier than they ever were before. Is this a side effect of the surgery, or should I be watchful that something else is wrong with me?
Having a tubal ligation prevents pregnancy by stopping any sperm from advancing into the fallopian tubes and prevents any ovum (egg) from advancing towards the uterus. It does not alter the endometrium (inner lining of your uterus) and does not alter the hormones of you cycle. Therefore, your tubal ligation will not effect your periods or cause excessive bleeding. There a variety of different things that can cause heavy bleeding (technically called menorrhagia). For example if a woman has a bleeding disorder where blood does not clot correctly, this can cause abnormal bleeding. Patient often also bruise easily which can be a sign. Fibroids are another common cause of heavy bleeding. These are benign tumors of the endometrium that can grow and bleed a lot during your period. These are treated usually with a hysterectomy. Endometrial cancer can also cause heavy bleeding and is diagnosed with a biopsy that can be done in the office. I suggest that you schedule an appointment with your OBGYN, or the gynecologist that performed the operation. You can bring this issue up with him or her. Likely your doctor will request some routine blood tests and perhaps perform an pelvic ultrasound in the office.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.
Who answers these questions?
Answers are written by doctors from top institutions: